A change in urine odor is certainly a possible side effect of amoxicillin. The absence of a smell however, doesn't indicate that medication will be ineffective, or a dud. Amoxicillin causes that odor due to the fact that most of the drug is excreted in the urine within 6-8 hours after dosing.


There can be several factors that influence whether or not there will be an odor to the urine while taking the medication. Food in the stomach inhibits how quickly amoxicillin is absorbed and therefore would greatly reduce a noticeable odor. The amount of liquid intake would also alter the odor of the urine. In addition, the medication may also be coming from a different manufacturer than your past medication. Different manufacturers use different inactive ingredients, and while the actual amoxicillin is no different, the other ingredients could certainly influence an odor as well.


It would be relatively rare for a drug not to contain the stated amount of active ingredient. When a produced lot from a manufacturer has any flaws, there is an immediate recall issued. We have checked the recalls for the past few months and amoxicillin has not been recalled. You could certainly check with the pharmacy that dispensed the medication just to double check.


As a practicing pharmacist for many years, I have seen this situation before. In all the prior cases I have seen, there has been no reduced effect of the medication. If you are concerned, I would certainly double check with the pharmacy to make sure everything with the drug is OK and with your doctor.